Skip to content
Includes Expert Content
Side effect of Vyvanase??
avatar
twomom posted:
Hi, I have a question about a (?) possible side effect of vyvanase. My son (5) has been through several ADHD meds. Both Adderal and Focalin worked okay but he had a lot of mood swings and the "crash" at the end of the day was horrible and he became very aggressive. We then tried a non-stimulant (Tenex) which doesn't do much for the hyperactivity and impulsiveness. He's having a tough time in school so the dr. suggested we try Vyvanase. He said it's "smoother" than the other stimulants and lasts longer and may eliminate the great mood swings we saw on the Adderal and Focalin.
Well, we started Vyvanase this week and it has been wonderful! It lasts all day and he's really able to sit and focus in school and keep up with his classmates and follow the class rules. At home we no longer get the defiance and tantrums when we ask him to do something, and homework time is almost pleasant. The only thing I've noticed is since he's started taking it he's become very chatty...and I mean VERY. He's never been much of a talker and now he doesn't shut up. I would hate to give up on this medicine as it seems to be working so great, and so far this "talkative" thing is the only side effect we've seen. Is this a common side effect? Will it eventually diminish or go away? Like I said, the medicine has been great other than this, and right now I see this as the necessary tradeoff to him not running around like a lunatic in school and at home. I just hope it diminishes somewhat over time. Thanks.
Reply
 
avatar
raykellyb responded:
My son has been on Vyvanse since December of 2010. He was started on 20 mg , then 25mg and now on 30 mg. He has improved so much! Thank god! He was recently been started on Intuniv 1mg at 4pm each day because he needed something more for the evenings and mornings getting ready for school. The only side effect is not eating very much thru out the day, but we try very hard to load him with calories in the morning and at night. He has grown in height but not much in weight since he was started on it.
 
avatar
Patricia Quinn, MD responded:
Hi Twomom

Glad your physician has finally found a medication that works well for your son. The talking you refer to is not a usually side effect of stimulants, but I have seen children become much better able to formulate and verbalize what they are thinking adn to stay on topic in their responses once they are on medication. You said your son was quiet before. Maybe that was because he couldn't express himself. The medication has made this easier. I would acknowledge what he is saying and help him filter out what is and isn't necessary to communicate to everyone. He may just be saying everything that is in his head now. You might even make a game of it. But I wouldn't discourage him from speaking about what is important, maybe now he just doesn't know that difference.

Pat Quinn, MD
 
avatar
momof3n4years replied to Patricia Quinn, MD's response:
My son is 8 and was diagnosed with ADHD in early August. He was also put on Vyvanse. He was started on the 20mg and surprisingly has stayed there. The doctor was certain we would have to up the dosage but so far so good. We also noticed the fact that he is very chatty now! It was a little overwhelming at first but I have noticed that if we nicely let him know that he needs to let someone else have a turn talking he will gladly share the "floor" with them. We also have made it a point at dinner time every night to do what we call best and worst. Ie. What is the best and worst part of your day and why. That way it gives everyone a turn to talk but limits it a little so that everyone gets a turn. That has seemed to help let him express himself but not take away from everyone else. I wish you the best of luck the the chattiness.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

How I explained ADHD tardiness to my angry wife
The back story here is my wife and I had been in a "discussion" for about a week. It was pretty intense. She was upset that I got home over ... More
Was this Helpful?
31 of 33 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.